Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 49, NWS Grand Forks, ND

May 28, 1998Pembina County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 28, 1998, 4:26 PM CDT for Pembina County, North Dakota. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 1998, 4:26 PM CDT (21:26 UTC)
Expired
May 28, 1998, 5:00 PM CDT
In force
34 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 139 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:40 PM CDTHail 1Drayton, ND
May 28, 5:10 PM CDTThunderstorm WindPembina, NDSeveral trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.4 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 1998-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 1998-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WUUS1 KFAR 282130
SVRFAR
NDC067-282200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED CORRECTION
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
426 PM CDT THU MAY 28 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA

* UNTIL 500 PM CDT

* AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF DRAYTON OR 20 MILES
  NORTHEAST OF GRAFTON MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DRAYTON AT 440 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:42 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 28, 2:42 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
245 AM CDT THU MAY 28 1998

FIRST PERIOD DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN CAVALIER AND SOUTHERN
PEMBINA COUNTIES IN NORTHEAST NORTH DAKOTA...AHEAD OF THE COLD
FRONT...ALONG BOUNDARY THAT IS SHOWING UP VERY WELL ON VIS SATTELITE.
CAP HAS BEEN ERRODED AND LI VALUES ARE LESS THAN ZERO. STORMS COULD
PRODUCE SEVERE HAIL. SCATTERED THUNDERSTORMS EXPECTED TO CONTINUE TO
DEVELOP THIS EVENING. ETA SHOWED SIGNIFICANT FRONTOGENISUS JUST NORTH
OF THE BORDER FROM 18Z-00Z TODAY. PW VALUES WERE IN THE 0.60 TO 0.80 IN
THE REGION. AS THE FRONT PUSHED SOUTHWARD TONIGHT...EXPECT CHANCE FOR
THUNDERSTORMS TO DIMFINISH AND ADDIIONAL CLOUDS TO PUSH INTO THE REGION.

CURRENT FORECASTED TEMPS LOOK GOOD FOR TONIGHT.  SHOULD MENTION EVENING
THUNDERSTORMS ACROSS NORTHERN HALF OF CWA.

WP

In the hours before

Local storm report, May 28, 1:20 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
120 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

655 PM     NEKOMA                    ND   WIND DAMAGE
05/27/98   CAVALIER                       GRAIN BIN, SEVERAL 6 IN
                                          DIAMETER TREE LIMBS DOWN

700 PM     NEKOMA                    ND   0.75 INCH HAIL
05/27/98   CAVALIER

715 PM     6E NEKOMA                 ND   1.75 INCH HAIL
05/27/98   CAVALIER                       HAIL UP TO 3 FEET DEEP

730 PM     7W EDINBURGH              ND   1.00 INCH HAIL
05/27/98   WALSH

733 PM     GRAFTON                   ND   1.00 INCH HAIL
05/27/98   WALSH

820 PM     4 NW PARK RIVER           ND   WIND DAMAGE
05/27/98   WALSH                          12 IN DIAMETER TREES
                                          BLOWN DOWN, ROOF DAMAGE

822 PM     3 W PARK RIVER            ND   PARKED CAR BLOWN INTO
05/27/98   WALSH                          VAN

825 PM     2.5 N PISEK               ND   1.75 INCH HAIL
05/27/98   WALSH

1135 PM    TWIN VALLEY               MN   0.75 INCH HAIL
05/27/98   NORMAN

SCHUMACHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:07 PM CDTSevere Thunderstorm WarningFGFCavalier33 min
May 27, 7:31 PM CDTSevere Thunderstorm WarningFGFWalsh29 min
May 27, 7:53 PM CDTTornado WarningFGFWalsh32 min
May 27, 8:21 PM CDTTornado WarningFGFWalsh49 min
May 27, 9:01 PM CDTSevere Thunderstorm WarningFGFBarnes34 min
May 27, 9:43 PM CDTSevere Thunderstorm WarningFGFBarnes27 min
May 27, 10:37 PM CDTSevere Thunderstorm WarningFGFRansom33 min
May 28, 2:48 PM CDTSevere Thunderstorm WarningFGFCavalier32 min
May 28, 3:18 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina32 min
May 28, 3:52 PM CDTSevere Thunderstorm WarningFGFPembina33 min
May 28, 5:05 PM CDTSevere Thunderstorm WarningFGFPembina30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.